Swallowing issues and bile reflux

Hi

I had a total gastrectomy 25 months ago now and continue to have swallowing issues with both eating and drinking where it is painful and it seems it is where the join is that causes the problem, due to this I am staying around 10 stones plus or minus having lost 4.5 stones previously 2 when in hospital and 2.5 after came out, been steady now for some while. Quite often I bring up the first couple of mouthfuls of food mainly with the evening meal and can then eat after that.

I also suffer with bile reflux that comes and goes during the day and a cough and bringing up phlem with small amounts of bile most nights.

In addition I get what I can only describe as a grating/burning feeling in the oesophagus on and off at different times, it feels like someone is scraping sandpaper inside me if that makes any sense. I take Omeprazole 2 x daily 20mg, Domperidone Motilium 3 x daily 10mg, Colestyramine Powder 2 x 5g sachet mixed with water but must admit not taking this as much now as pretty horrible stuff, Gaviscon Advance 5ml 3 x daily and Paracetamol 2 tablets 2 x daily and add others when needed.

Is there anyone out there who has had a total gastrectomy with the same or similar issues?

I would be interested to know how you are coping and if there is anything else that I could take to help the bile reflux.

As far as the swallowing issues go originally I was told it would take 16 months, then 2 years, then 3 years and now possibly will have to live with it.

Any comments appreciated.

best regards

Rob

6 Replies

oldestnewest
  • Hi Rob

    My dad also had a total gastrectomy, in Feb this year. He spent five months in hospital after the operation suffering with exactly the same problems as you describe - painful swallowing, scratchy/itchy/dry/sore throat and bringing up phlegm and bile with coughing.

    I'm afraid I cant offer any advice as dad is still suffering the same issues at the moment, but I felt I had to reply even to just let you know you are not alone in these problems. Yours is the first post I have read that almost identically mirrors the problems my dad is suffering with, I wish I could tell you a miracle drug that makes it all go away but we havent found it...yet! Dad found that Metoclopramide and Domperidone made him feel worse so he has stopped taking them now. Was also on Colestyramine Powder but found it made no difference and he hated it just like you do! He takes Gaviscon advance when his throat feels raw as he says it sort of coats it and thats soothing.

    He is on TPN which the NHS have taught mum to administer at home (being fed/nutrients etc straight into the bloodstream via plugs in his arm) as he just cannot eat/drink enough by mouth because of these problems.

    I wish with everything in me that you find a solution to this, and when you do please send me a message and I likewise with you.

    Best of luck

  • Many thanks for the reply and do pass my best wishes onto your Dad, I had 2 months in hospital as the join leaked and had to operate again. I also had to be fed initially for a few months with a tube in my tummy feeding at night time as couldn't get sufficient nutrients into me. As I say I have stayed around the 9.5 to 10 stone weight for some months now and they think that is about the best I am going to do. Not unhappy with it but getting here has been expensive starting with XL then L then M and now Small have held off on buying too much now just in case I get to a Medium certainly don't want XL again.

    I have my 6 month review at Guildford, St Lukes on Thursday and will discuss the situation with them again to see if anything different I can take, up to now though nothing really suggested but if I do get anything I will certainly let you know.

    Dispersable Omeprazole or Lansoprazole was suggested on the basis that it would coat the oesophagus but have tried both with no change so back on normal Omeprazole tablets, the

    Colestyramine is like drinking sand and as you say doesn't seem to help. Will keep asking and hopefully something will change.

    Again thanks for the response from someone in the same boat it does help, one has to keep positive and things do get sort of better but very annoying that one cannot eat a good meal but my favourite has been Shepherds pie, my wife zaps the lamb and I really do enjoy this but one cannot eat it 7 days a week.

    All the best to you and Dad and will get back to you if anything co0mes up.

    Rob

  • Hello Rob

    Coming up four years diagnosis and op. Have had this problem pretty much since then and it has got steadily worse. Have tried all sorts of remedies, and it seems to me that the most effective was Sucralfate, which is actually for peptic ulcers, but does a good job of coating affected areas. But of course sod's law dictates that there are production problems and it is now not available for another few months.

    So now I am back on Primacine, which is a 'baby' dose anti biotic that has the side effect of moving food through the system so bile has less chance of refluxing. Doesn't seem to work that well for me, although does for others, so worth a try.

    It seems to me that although we are lucky to have come through, there is an attitude that problems like these are a consequence of the surgery, and one just has to put up with it. Well, I disagree, and after a conversation with my oncologist regarding treatments, he admitted that 'we are not that good at supporting survivors'.

    As I thought that the constant retching and bringing up what looks like wallpaper paste and then yellow bile, pretty much every evening, was likely doing damage, I requested an endoscopy.

    This did not show anything nasty other than the inflamed area caused by the bile reflux.

    So a relief in one way, but still stuck with the gagging and burning.

    Gaviscon Advance helps, but not sure if you have had a total gastrectomy that Omeprazole would help, as that is for acid not bile.

    I would advise asking for an endoscopy and perhaps try the Primacine. Not sure if all oncologists know of this but worth asking. When Sucralfate is again available that is worth a try.

    All the best

    David

  • Thanks for the reply and certainly will ask about Primacine. I have taken Sucralfate in the past and will go back to this rather than the Colestyramine Powder as was taking both at one stage. I have had a few endoscopy's in past to expand the join that apparently is okay now plus it showed the inflammation around that area of the join due to the bile reflux that again on the last endoscopy had improved greatly even though the same problems arise?

    I am bringing up black or dark brown bile unlike what you describe and yes it was a total gastrectomy, so, no stomach and my upper GI specialist nurse did say last time that she didn't think Omeprazole either dispersile or normal would be helping anyway, makes you wonder eh as it was the hospital who put me on these originally and was taking 40ml x 2 times daily now 20ml 2 x daily, will ask about this again.

    Again thanks for the reply it all helps

    Rob

  • I think it is definitely worth pursuing when you return for your appointment. It sounds as if your inside is being irritated and made sore, and they will probably want to have a look to see what is happening. The more of your stomach you have removed, the less likely it is that stomach acid is the problem, and more likely to be the bile, as you say. One thing you have also said is that you are not taking the cholestyramine and the doctor may say 'Aha' when you say that because it is a medication that has probably been prescribed for the bile problem. Bile can be powerful and burning to the insides.

    So perhaps the answer is to try and see whether you can take it in another form, and perhaps try to be creative in the way you mix it, perhaps with other food (eg yoghurt/ honey?) and see whether, if you persist with it and monitor what happens, it does make a difference. I would also check the instruction leaflet again and perhaps ask a pharmacist whether it can come in a different form?

    If it comes to increasing anything, the gaviscon acts as an alginate, creating a protective coating for a few hours.

    Do you have trouble with digesting fat? Are your stools the normal colour?

  • Hi Alan

    The stomach was removed and the intestine pulled up and joined to the oesophagus, so food etc. goes straight through so it wouldn't be acid it would be bile reflux and yes the cholestyramine was prescribed for the bile problem and sucralfate does the same thing, will discuss anyway.

    Well have butter, meat (without the fat) etc etc and dont seem to have a problem digesting it, and stool colour varies from light to dark depending on what eaten, I get constipated at times and take senna tablets when required but irregular use.

You may also like...